Too Much Medication?
“How do you know if you are overmedicated? I’m currently taking 60 mg of Ritalin four times a day, and 40 mg of Adderall with every other dose.”
Let me first comment on your medication plan. The Food and Drug Administration and the manufacturers of Ritalin recommend a maximum dose of 20 mg four times a day. Thus, you are currently on three times the recommended dose. The upper limit of Adderall is considered to be 20 mg per dose, although some will use more.
Second, although it is done occasionally, it is recommended that one not take Ritalin and Adderall or Dexedrine at the same time. Therefore, you might discuss your dosage and use of two stimulant medications at the same time with your physician.
To more specifically answer your question, there are two side effects that suggest that you are taking more medication than you can manage. The first side effect is emotional lability (being more irritable or tearful than you would be normally); the second is to be so overfocused that you feel “spacey” or “in a cloud.” Some report that when overmedicated, the medication takes away their personality and they feel flat. If any of these side effects occur at any age, the dose should be lowered.